Wisconsin, 2021

Tornadoes and Damaging Winds in Wisconsin, July 28, 2021

July 28, 2021 · NWS GRB · 28 events in 7 counties and zones

Thunderstorms developed across northeast Wisconsin during the evening hours ahead of an approaching cold front. The strongest storms produced a swath of damaging winds, with wind gusts of 60 to 80 mph, and isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed across northeast Wisconsin during the evening hours ahead of an approaching cold front. The strongest storms produced a swath of damaging winds, with wind gusts of 60 to 80 mph, and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 28, 5:45 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 28, 5:45 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
645 PM CDT Wed Jul 28 2021

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 324 PM CDT Wed Jul 28 2021

Some elevated convection will move across north central Wisconsin
during the late afternoon hours, while more organized activity
forms across northern Minnesota in association with a surface low
and cold front. An elevated layer of smoke and significant middle
and high clouds has slowed destabilization across the area today,
but surface dewpoints have risen into the upper 60s to low 70s and
large scale forcing will become much more favorable this evening
as a strong upper trough moves across the area.

We expect an organized convective complex to moves across the region
this evening, with damaging winds and flooding rains the main threat.
Wet bulb zero heights are fairly high, so the threat of large hail
should be mainly associated any supercell thunderstorms that
occur. LCL heights and shear are somewhat favorable for tornadoes
with any discrete storms early this evening and for QLCS activity
later in the evening.

Precipitable water values are near record values, and will make for
an urban and small stream flood threat despite the quick moving storms.
The Green Bay and Fox City areas could have urban flooding with an
inch and a half of ran in an hour. The precipitation will end overnight
with cooler and less humid air arriving Thursday.

.LONG TERM...Thursday Night Through Wednesday
Issued at 324 PM CDT Wed Jul 28 2021

Northwest upper flow will make for cooler and drier weather for
Thursday night through Friday night. An upper trough and surface
cold front should produce sufficient instability for a period of
showers and thunderstorms Saturday. Forecast soundings predict
CAPE values of 1000 to 1500 J/Kg thanks largely to cold
temperatures aloft and surface dewpoints in the low 60s. Gusty
winds and hail look possible.

Dry and cool weather should follow for Sunday through Tuesday with
somewhat warmer temperatures after that as upper ridging edges
closer from the Plains states.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 643 PM CDT Wed Jul 28 2021

The primary aviation weather issue is the timing of the line of
intense thunderstorms expected to develop and drop southeast
across the area tonight. Tweaked timing a little on the 00Z TAFs,
and some further adjustment will probably be necessary. Anticipate
some fog/low clouds will form in the wake of the line as winds
temporarily diminish near the cool front dropping south through
the region. Gusty north winds are expected Thursday, along with
diurnal convective clouds.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......RDM
AVIATION.......Skowronski
Hazardous weather outlook, Jul 28, 2:35 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
335 PM CDT Wed Jul 28 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
335 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered non severe thunderstorms are possible across northcentral
Wisconsin late this afternoon. Some severe thunderstorms are expected
this evening, and a significant severe weather event is possible.
Damaging winds and local flooding rainfall are the main threats,
but large hail and tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are possible Saturday as a cold front moves across
the area. A few storms with hail and gusty winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

LMZ521-522-541>543-292045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
335 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms with strong winds, hail, and dangerous lightning
could create hazardous conditions for mariners tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Winds and waves may approach small craft criteria Thursday afternoon
and evening, especially in areas adjacent to northern Door County.

Thunderstorms could create hazardous conditions Saturday.

RDM/RDM

In the hours before

Special weather statement, Jul 28, 5:16 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
616 PM CDT Wed Jul 28 2021

WIZ005-010-011-018-290000-
Vilas WI-Oneida WI-Forest WI-Lincoln WI-
616 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FOREST...LINCOLN...
SOUTHWESTERN VILAS AND ONEIDA COUNTIES UNTIL 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Reservoir, or 22 miles northwest of Rhinelander, moving
southeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rhinelander, Merrill, Lac Du Flambeau, Tomahawk, Newbold, Harrison,
Woodboro, Headwaters Wilderness, Gilbert and Tripoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4584 9005 4601 8990 4584 8886 4547 8932
      4547 8943 4538 8943 4517 8968 4543 9004
TIME...MOT...LOC 2315Z 306DEG 45KT 4576 8986

EB
Special weather statement, Jul 28, 6:04 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
704 PM CDT Wed Jul 28 2021

WIZ005-010-011-018-019-030-290045-
Vilas WI-Langlade WI-Marathon WI-Oneida WI-Forest WI-Lincoln WI-
704 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST...LINCOLN...
VILAS...NORTH CENTRAL MARATHON...ONEIDA AND NORTHWESTERN LANGLADE
COUNTIES UNTIL 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking strong thunderstorms near
Tripoli, or 29 miles northeast of Medford, moving southeast at 50
mph. Other strong storms were located over southern Oneida and
northern Lincoln County.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wausau, Rhinelander, Eagle River, Merrill, Lac Du Flambeau, Tomahawk,
Newbold, Harrison, Boulder Junction and Woodboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4627 8976 4595 8884 4484 8984 4512 9010
      4512 9004 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0000Z 306DEG 45KT 4551 9004

EB
Local storm report, Jul 28, 6:54 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
754 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             4 SW PINE RIVER         45.08N 89.69W
07/28/2021  M0.50 INCH       MARATHON           WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Jul 28, 7:04 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
804 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             MERRILL                 45.18N 89.68W
07/28/2021  M0.50 INCH       LINCOLN            WI   PUBLIC

&&

SAC

The radar

The Green Bay radar (KGRB), 166 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 28, 7:07 PM CST to 7:08 PM CST
Where
Lincoln County, 0.69 mi S of Tomahawk
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.460, -89.730

Thunderstorm winds downed multiple trees and power lines in Tomahawk. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Lincoln

When
July 28, 7:20 PM CST to 7:21 PM CST
Where
Lincoln County, 2.06 mi ENE of Schultz
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
45.290, -89.660

Thunderstorm winds downed and uprooted multiple trees and partially destroyed a barn near Otis. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Lincoln

When
July 28, 7:23 PM CST to 7:24 PM CST
Where
Lincoln County, 0.84 mi SE of Irma
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
45.340, -89.660

Thunderstorm winds downed multiple trees and power lines in Irma. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Lincoln

When
July 28, 7:39 PM CST to 7:41 PM CST
Where
Lincoln County, Merrill
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.180, -89.680

Thunderstorm winds downed numerous trees and power lines in Merrill. The time of this event is an estimate based on radar data.

Tornado, Lincoln

When
July 28, 7:40 PM CST to 7:42 PM CST
Where
Lincoln County, 4.78 mi SE of Merrill to 5.8 mi SE of Merrill
Rating
EF1
Path length
1.41 mi
Path width
300 yd
Continued into
Marathon, Wi (GRB)
Reported by
NWS Storm Survey
Coordinates
45.140, -89.600

A tornado formed at 8:40 PM CDT near Pine River in southern Lincoln County and produced damage to dozens of trees, (DI 28, DOD 2,3,4), continuing south and entering Marathon County at 8:42 PM CDT. Total path length is estimated to be 2.68 miles long, with a width of 300 yards. Peak wind estimated to be 90 mph.

Tornado, Marathon

When
July 28, 7:42 PM CST to 7:44 PM CST
Where
Marathon County, 3.78 mi NNE of Granite Hgts to 2.76 mi NE of Granite Hgts
Rating
EF1
Path length
1.29 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
45.120, -89.597

The tornado that formed at 8:40 PM CDT in southern Lincoln County crossed the county line at 8:42 PM CDT. The tornado continued south and produced damage to dozens of trees, (DI 28, DOD 2,3,4) before ending near the intersection of Shady Lane Road and Hazelwood Lane at 8:44 PM CDT. Total path length is estimated to be 2.68 miles long, with a width of 300 yards. Peak wind estimated to be 90 mph.

Thunderstorm Wind, Lincoln

When
July 28, 7:42 PM CST to 7:43 PM CST
Where
Lincoln County, 5.97 mi SE of Merrill
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
45.130, -89.580

Thunderstorm winds downed multiple trees, tore a roof off a barn, and shredded corn fields. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
July 28, 7:50 PM CST to 7:51 PM CST
Where
Marathon County, 2.93 mi E of Granite Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.070, -89.570

Thunderstorm winds downed numerous trees near Brokaw. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
July 28, 8:00 PM CST to 8:03 PM CST
Where
Marathon County, 2.81 mi WSW of (Auw)wausaw Muni Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.910, -89.680

Thunderstorm winds snapped multiple trees and produced house damage in Rib Mountain. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
July 28, 8:00 PM CST to 8:03 PM CST
Where
Marathon County, 0.69 mi S of Wausau
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.960, -89.630

A thunderstorm wind gust of 63 mph was measured at the Wausau Downtown Airport.

Thunderstorm Wind, Marathon

When
July 28, 8:05 PM CST to 8:06 PM CST
Where
Marathon County, 0.69 mi S of Wausau
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.960, -89.630

Thunderstorm winds downed numerous trees and power lines in Wausau. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
July 28, 8:12 PM CST to 8:13 PM CST
Where
Marathon County, 0.85 mi NW of Hatley
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.890, -89.340

Thunderstorm winds flattened a barn and produced sporadic tree damage near Hatley. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
July 28, 8:15 PM CST to 8:16 PM CST
Where
Marathon County, Hatley
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.880, -89.330

Thunderstorm winds downed trees and power lines in Hatley. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Shawano

When
July 28, 8:15 PM CST to 8:16 PM CST
Where
Shawano County, 3.43 mi E of Bowler
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.870, -88.900

Thunderstorm winds downed trees in the Stockbridge-Munsee Reservation. The time of this event is an estimate based on radar data.

Tornado, Marathon

When
July 28, 8:18 PM CST to 8:19 PM CST
Where
Marathon County, 0.35 mi SSE of Peplin to 0.57 mi SSE of Peplin
Rating
EF0
Path length
0.22 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
44.776, -89.446

A brief tornado formed at 9:18 pm CDT west of Bevent in Marathon County and continued southeast before dissipating at 9:19 pm CDT. The tornado produced damage to trees (DI 28, DOD 2,3) and a power pole (DI 24, DOD 2). Total path length is estimated to be 0.22 miles long, with a width of 100 yards. Peak wind estimated to be around 85 mph.

Thunderstorm Wind, Portage

When
July 28, 8:50 PM CST to 8:51 PM CST
Where
Portage County, 1.47 mi NNE of Nelsonville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.520, -89.290

Thunderstorm winds snapped numerous trees near the town of New Hope. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Waupaca

When
July 28, 8:53 PM CST to 8:55 PM CST
Where
Waupaca County, 4.17 mi N of Iola
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.560, -89.110

Thunderstorm winds downed several trees near Iola. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Portage

When
July 28, 8:55 PM CST to 8:56 PM CST
Where
Portage County, 1.2 mi NE of New Hope
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.510, -89.230

Thunderstorm winds downed numerous trees in Amherst Junction. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Waupaca

When
July 28, 9:14 PM CST to 9:17 PM CST
Where
Waupaca County, 1.21 mi NW of Rural
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.330, -89.170

Thunderstorm winds snapped multiple trees near Waupaca. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Waupaca

When
July 28, 9:17 PM CST to 9:21 PM CST
Where
Waupaca County, 0.49 mi W of Little Hope
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
44.320, -89.110

Thunderstorm winds downed multiple trees near Waupaca. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Waupaca

When
July 28, 9:17 PM CST to 9:21 PM CST
Where
Waupaca County, 0.85 mi NW of Little Hope
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.330, -89.110

Thunderstorm winds downed and uprooted multiple trees and blew down a fence near Waupaca. The time of this event is an estimate based on radar data.

Tornado, Waushara

When
July 28, 10:06 PM CST to 10:08 PM CST
Where
Waushara County, 1.92 mi W of Borth to 1.82 mi WSW of Borth
Rating
EF0
Path length
0.47 mi
Path width
33 yd
Reported by
NWS Storm Survey
Coordinates
44.099, -88.939

A brief tornado formed at 11:06 pm CDT west northwest of Borth in Waushara County and continued southeast before dissipating at 11:08 pm CDT. The tornado produced damage to an outbuilding (DI 1, DOD 4,5). Total path length is estimated to be 0.47 miles long, with a width of 33 yards. Peak wind estimated to be around 80 mph.

Thunderstorm Wind, Waushara

When
July 28, 10:14 PM CST to 10:16 PM CST
Where
Waushara County, 1.98 mi W of Borth
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.100, -88.940

Thunderstorm winds blew the roof off a metal pole building. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 28, 10:25 PM CST to 10:33 PM CST
Where
Winnebago County, Omro
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.030, -88.750

Thunderstorm winds downed numerous trees and power lines in Omro. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 28, 10:25 PM CST to 10:33 PM CST
Where
Winnebago County, 1.21 mi NW of Omro
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
44.040, -88.770

Thunderstorm winds destroyed a barn and flipped a semi west northwest of Omro. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 28, 10:27 PM CST to 10:30 PM CST
Where
Winnebago County, 1.47 mi SSE of Omro
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.010, -88.740

Thunderstorm winds snapped and uprooted numerous trees between Omro and Waukau. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 28, 10:27 PM CST to 10:28 PM CST
Where
Winnebago County, Omro
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.030, -88.750

A thunderstorm wind gust of 72 mph was measured in Omro.

Thunderstorm Wind, Winnebago

When
July 28, 10:30 PM CST to 10:35 PM CST
Where
Winnebago County, 0.5 mi E of Eureka
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.000, -88.840

Thunderstorm winds downed numerous trees in Eureka. The time of this event is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyThe tornado archive for Wisconsin, 2021Warnings in Wisconsin, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964191, 964192, 964193, 964194, 964031, 964032, 964197, 964195, 964199, 964227, 964200, 964202, 964203, 964205, 968046, 964206, 964209, 964208, 964210, 964212, 964213, 968047, 964231, 964216, 964218, 964222, 975354, 964220.